Arkansas, 2018

Tornado and Damaging Winds in Arkansas, May 3, 2018

May 3, 2018 · NWS TSA · 3 events in 3 counties and zones

A line of strong to severe thunderstorms moved into northwestern Arkansas during the early morning hours of the 3rd, producing isolated wind damage. Another line of storms developed over far eastern Oklahoma during the early afternoon as a cold front moved into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of strong to severe thunderstorms moved into northwestern Arkansas during the early morning hours of the 3rd, producing isolated wind damage. Another line of storms developed over far eastern Oklahoma during the early afternoon as a cold front moved into the area. These storms moved across northwestern Arkansas producing a tornado and damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 3, 4:50 AM CST, 40 minutes earlier.

Area forecast discussion, May 3, 4:50 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
550 AM CDT Thu May 3 2018

...UPDATE...

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.

Main aviation concern is TSRA potential today, with impacts likely
at all terminals. One batch of storms will move through during the
first 3 to 6 hours of the valid TAF period, while the other should
be more scattered in nature along the dryline mid afternoon
through the evening. Current line of thunderstorms just west of
the Arkansas state line contains winds of 35 to 40 kts, with FYV
most likely to see westerly wind gusts of this nature. Will
include this mention in a TEMPO for FYV. XNA/ROG should remain
north and FSM south of the best wind speeds associated with this
line. Winds will shift to a northerly direction late in the valid
TAF period at BVO/TUL/RVS as the cold front begins to push
through.

&&

.PREV DISCUSSION... /Issued 240 AM CDT Thu May 3 2018/

DISCUSSION...

Original round of thunderstorms is currently across portions of
southeast Oklahoma into northwest Arkansas early this morning.
Have not issued a severe weather warning in little while with
this activity and with the cap strengthening severe weather is
looking less likely. May end up cancelling the Severe Thunderstorm
Watch currently in effect for northwest Arkansas early.

Additional thunderstorms currently extend from central Oklahoma into
southwest Texas this morning. This activity is expected to spread
into eastern Oklahoma and western Arkansas later this morning as
as an upper level shortwave embedded in the southwesterly flow
aloft approaches the area. These storms will have the potential
to be strong to even marginally severe with strong gusty winds the concern.
This activity could persist into the early afternoon hours.

Even more thunderstorms will be possible later this Afternoon into
tonight as the upper level low pulls out of the Four Corners area
and into the plains and the associated cold front moves into and
through eastern Oklahoma and western Arkansas. Once again, conditions
will be favorable for any of these storms to become severe
with large hail and damaging winds the main concern with a low tornado
threat.

More Tranquil weather is anticipated over the weekend as high pressure
builds into the region behind the departing cold front. A weak backdoor
cold front will move into the northern portions of the area Sunday night
bringing a small chance of showers and thunderstorms along with it.

The next chance of showers and thunderstorms will come Tuesday night into
Wednesday as an upper level shortwave sweeps across the Plains.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....22
Hazardous weather outlook, May 3, 3:47 AM CST, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
447 AM CDT Thu May 3 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
447 AM CDT Thu May 3 2018

...ELEVATED SEVERE THUNDERSTORM RISK LATER TODAY...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Mid Afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Southeast Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Strong thunderstorms are ongoing this morning across portions of
eastern Oklahoma, with additional development possible after
sunrise and continuing through the morning hours. Widespread
severe weather is not likely from this activity, but a few of the
stronger storms may produce locally damaging winds and perhaps
small hail.

Another round of thunderstorms is expected to develop during the
mid to late afternoon hours as the dryline approaches eastern
Oklahoma. The overall coverage and intensity of the thunderstorms
will largely be dependent on how much instability is able to
develop following the morning thunderstorms. The dryline
development would have the potential to produce large hail,
damaging winds, and perhaps an isolated tornado or two. This
activity will continue through the evening, with a transition
toward the east and southeast. The severe weather threat should
diminish by midnight.

In addition to the severe weather threat, gusty southerly winds
will continue through the day, with maximum gusts from 25 to 35
mph.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY...Thunderstorm Potential.
MONDAY...No Hazards.
TUESDAY AND WEDNESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Scattered thunderstorms will continue into Friday across parts of
southeast Oklahoma and west central Arkansas in advance of the
cold front set to push through by Friday evening. Widespread severe
weather is not anticipated on Friday.

A fairly active weather pattern will continue into next week, with
a small chance of thunderstorms near the Kansas and Missouri
borders Sunday evening, as well as Tuesday night and into
Wednesday across more of eastern Oklahoma and northwest Arkansas.
Severe weather chances with this activity currently appear low.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 3, 2:41 AM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Tulsa OK
341 AM CDT THU MAY 3 2018

OKZ060-064>067-030930-
Tulsa OK-Okmulgee OK-Okfuskee OK-Wagoner OK-Creek OK-
341 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CREEK...WESTERN WAGONER...
OKMULGEE...TULSA AND OKFUSKEE COUNTIES UNTIL 430 AM CDT...

At 341 AM CDT, strong thunderstorms were located along a line
extending from 2 miles north of Kiefer to Boley. Movement was
northeast at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Sand Springs...                   Okmulgee...
Bristow...                        Okemah...
Bixby...                          Sapulpa...
Jenks...                          Okfuskee...
Glenpool...                       Coweta...
Catoosa...                        Kiefer...
Beggs...                          Boley...
Mounds...                         Kellyville...
Weleetka...                       Depew...

This includes the following highways,
 Interstate 40 in Oklahoma between mile markers 212 and 234.
 Interstate 44 between mile markers 183 and 232.

LAT...LON 3572 9662 3616 9623 3616 9600 3628 9600
      3619 9581 3616 9581 3616 9575 3603 9546
      3584 9564 3585 9577 3572 9576 3532 9615
      3533 9644 3546 9644 3546 9647 3543 9650
      3545 9655 3544 9657 3539 9654 3540 9662
TIME...MOT...LOC 0841Z 238DEG 50KT 3598 9608 3548 9649
Special weather statement, May 3, 3:28 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tulsa OK
428 AM CDT THU MAY 3 2018

OKZ060-061-064>067-070-071-073-031030-
Pittsburg OK-Tulsa OK-Muskogee OK-Okmulgee OK-Rogers OK-Okfuskee OK-
Wagoner OK-Creek OK-McIntosh OK-
428 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...WESTERN
MCINTOSH...WAGONER...NORTHWESTERN PITTSBURG...NORTHWESTERN
MUSKOGEE...OKMULGEE...SOUTHEASTERN TULSA AND OKFUSKEE COUNTIES UNTIL
530 AM CDT...

At 427 AM CDT, strong thunderstorms were located along a line
extending from 5 miles east of Oneta to 6 miles north of Wewoka.
Movement was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Tulsa...                          Broken Arrow...
Okmulgee...                       Wagoner...
Okemah...                         Bixby...
Jenks...                          Okfuskee...
Glenpool...                       Coweta...
Henryetta...                      Haskell...
Inola...                          Morris...
Beggs...                          Mounds...
Weleetka...                       Dewar...
Porter...                         Schulter...

This includes Interstate 40 in Oklahoma between mile markers 212 and
253.

LAT...LON 3616 9578 3609 9544 3607 9544 3608 9534
      3606 9526 3504 9600 3506 9607 3509 9606
      3512 9603 3512 9601 3515 9601 3515 9598
      3529 9598 3529 9644 3546 9644 3546 9647
      3543 9649 3541 9653 3539 9654 3539 9656
TIME...MOT...LOC 0927Z 255DEG 36KT 3604 9562 3524 9647
Special weather statement, May 3, 4:18 AM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Tulsa OK
518 AM CDT THU MAY 3 2018

OKZ066>068-070-071-031100-
Muskogee OK-Okmulgee OK-Cherokee OK-Wagoner OK-McIntosh OK-
518 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR MCINTOSH...SOUTHERN WAGONER...
CENTRAL CHEROKEE...MUSKOGEE AND SOUTHEASTERN OKMULGEE COUNTIES UNTIL
600 AM CDT...

At 517 AM CDT, strong thunderstorms were located along a line
extending from 2 miles northwest of Taft to 4 miles west of Oktaha to
4 miles northwest of Raiford. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Muskogee...                       Tahlequah...
Wagoner...                        Fort Gibson...
Checotah...                       Haskell...
Warner...                         Morris...
Okay...                           Hulbert...
Porter...                         Oktaha...
Braggs...                         Taft...
Boynton...                        Grayson...
Council Hill...                   Rentiesville...
Hoffman...                        Tullahassee...

This includes Interstate 40 in Oklahoma between mile markers 244 and
280.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3563 9586 3585 9574 3605 9494 3574 9493
      3564 9505 3564 9513 3557 9513 3535 9539
      3528 9591
TIME...MOT...LOC 1017Z 252DEG 42KT 3579 9558 3560 9555 3532 9582
Special weather statement, May 3, 4:52 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Tulsa OK
552 AM CDT THU MAY 3 2018

ARZ001-010-OKZ063-068>070-072-031130-
Benton AR-Washington AR-Adair OK-Muskogee OK-Sequoyah OK-Cherokee OK-
Delaware OK-
552 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENTON...WESTERN
WASHINGTON...SOUTHERN DELAWARE...NORTHWESTERN SEQUOYAH...ADAIR...
CHEROKEE AND NORTHEASTERN MUSKOGEE COUNTIES UNTIL 630 AM CDT...

At 552 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Peggs to 4 miles west of Webbers
Falls. Movement was northeast at 60 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bentonville...                    Tahlequah...
Siloam Springs...                 Stilwell...
Gentry...                         Lincoln...
Westville...                      Gore...
West Siloam Springs...            Colcord...
Kansas...                         Webbers Falls...
Hulbert...                        Highfill...
Watts...                          Oaks...
Marble City...                    Braggs...
Springtown...                     Adair State Park...

This includes Interstate 40 in Oklahoma between mile markers 278 and
284.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3636 9428 3561 9453 3546 9529 3616 9506
TIME...MOT...LOC 1052Z 242DEG 52KT 3603 9502 3550 9521
Special weather statement, May 3, 5:17 AM CST, 13 minutes before
Special Weather Statement
National Weather Service Tulsa OK
617 AM CDT THU MAY 3 2018

OKZ064-066-031200-
Okmulgee OK-Creek OK-
617 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CREEK AND NORTHWESTERN OKMULGEE
COUNTIES UNTIL 700 AM CDT...

At 616 AM CDT, a strong thunderstorm was located 4 miles southwest of
Stroud, moving northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
Bristow...                        Sapulpa...
Mannford...                       Beggs...
Mounds...                         Kellyville...
Depew...                          Slick...
Shamrock...                       Milfay...

This includes Interstate 44 between mile markers 178 and 210.

LAT...LON 3596 9662 3616 9634 3616 9630 3608 9630
      3608 9617 3587 9603 3586 9603 3586 9602
      3579 9598 3564 9640 3564 9662
TIME...MOT...LOC 1116Z 236DEG 40KT 3570 9669
Special weather statement, May 3, 5:27 AM CST, 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
627 AM CDT THU MAY 3 2018

ARZ001-010-OKZ063-069-031200-
Benton AR-Washington AR-Adair OK-Delaware OK-
627 AM CDT THU MAY 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...WASHINGTON...
SOUTHEASTERN DELAWARE AND ADAIR COUNTIES UNTIL 700 AM CDT...

At 627 AM CDT, strong thunderstorms were located along a line
extending from Gravette to 4 miles east of Cincinnati to 3 miles
north of Marble City. Movement was east at 55 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Siloam Springs...                 Stilwell...
Bella Vista...                    Lowell...
Farmington...                     Pea Ridge...
Prairie Grove...                  Gentry...
Elkins...                         Tontitown...
Bethel Heights...                 Gravette...
West Fork...                      Lincoln...
Cave Springs...                   Decatur...

This includes Interstate 49 between mile markers 41 and 84, and
between mile markers 86 and 93.

LAT...LON 3631 9387 3624 9387 3623 9389 3610 9394
      3577 9396 3577 9412 3575 9413 3576 9448
      3565 9448 3564 9481 3574 9481 3602 9464
      3644 9461 3650 9444 3650 9387 3639 9387
      3638 9389 3631 9382
TIME...MOT...LOC 1127Z 249DEG 50KT 3641 9444 3605 9443 3563 9480

The radar

The Tulsa radar (KINX), 114 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
May 3, 5:30 AM CST
Where
Benton County, 0.26 mi WNW of Hiwasse
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.432, -94.334

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Sebastian

When
May 3, 11:45 AM CST
Where
Sebastian County, 1.61 mi WSW of Mansfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.057, -94.254

Strong thunderstorm wind snapped large tree limbs on Highway 378.

Tornado, Franklin

When
May 3, 12:09 PM CST to 12:19 PM CST
Where
Franklin County, 2.46 mi NE of Charleston to 2.5 mi SE of Meg
Rating
EF1
Path length
9.5 mi
Path width
550 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
35.329, -94.004

This tornado developed south of Highway 60 near Grand Prairie Road where large tree limbs were snapped. It moved east-northeast uprooting trees and snapping large limbs. The tornado moved northeast from N Bradbury Street to near the Highway 41 and Highway 60 intersection, where trees were uprooted and large limbs were snapped. East of Highway 41, the tornado moved east-northeast along and across Highway 288 and Compressor Road, where outbuildings were destroyed, chicken houses were damaged, and trees were uprooted. The tornado dissipated before reaching Highway 23. Based on this damage, maximum estimated wind in the tornado was 85 to 95 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyThe tornado archive for Arkansas, 2018Warnings in Arkansas, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757201, 757202, 748000.